Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

The Fischer-Clifford matrices of a maximal subgroup of $Fi^{\prime}_{24}$


Authors: Faryad Ali and Jamshid Moori
Journal: Represent. Theory 7 (2003), 300-321
MSC (2000): Primary 20C15, 20D08, 20E22
DOI: https://doi.org/10.1090/S1088-4165-03-00175-4
Published electronically: July 29, 2003
MathSciNet review: 1993362
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Fischer group $Fi_{24}^{\prime}$ is the largest sporadic simple Fischer group of order

\begin{displaymath}1255205709190661721292800 = 2^{21}.3^{16}.5^2.7^3.11.13.17.23.29 \;\;.\end{displaymath}

The group $Fi_{24}^{\prime}$ is the derived subgroup of the Fischer $3$-transposition group $Fi_{24}$ discovered by Bernd Fischer. There are five classes of elements of order 3 in $Fi_{24}^{\prime}$ as represented in ATLAS by $3A$, $3B$, $3C$, $3D$ and $3E$. A subgroup of $Fi_{24}^{\prime}$ of order $3$ is called of type $3X$, where $X \in \{A,B,C,D,E \}$, if it is generated by an element in the class $3X$. There are six classes of maximal 3-local subgroups of $Fi_{24}^{\prime}$ as determined by Wilson. In this paper we determine the Fischer-Clifford matrices and conjugacy classes of one of these maximal 3-local subgroups $ \bar{G} := N_{Fi_{24}^{\prime}}(\langle N\rangle ) \cong 3^7{\cdot}O_7(3)$, where $N \cong 3^7$ is the natural orthogonal module for $\bar{G}/N \cong O_7(3)$ with $364$ subgroups of type $3B$ corresponding to the totally isotropic points. The group $\bar{G}$ is a nonsplit extension of $N $ by $G \cong O_7(3)$.


References [Enhancements On Off] (What's this?)

  • 1. F. Ali, Fischer-Clifford Matrices for Split and Non-Split Group Extensions, PhD Thesis, University of Natal, Pietermaritzburg, 2001.
  • 2. F. Ali and J. Moori, Fischer-Clifford Matrices of the Group $2^7{:}Sp_6(2)$, In preparation.
  • 3. F. Ali and J. Moori, Fischer-Clifford Matricesand Character Table of the Group $2^8{:}Sp_6(2)$, In preparation.
  • 4. F. Ali and J. Moori, The Fischer-Clifford Matrices and Character Table of a Maximal Subgroup of $Fi_{24}$, In preparation.
  • 5. Wieb Bosma and John Cannon. Handbook of Magma Functions, Department of Mathematics, University of Sydney, November 1994.
  • 6. J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson. An Atlas of Finite Groups, Oxford University Press, 1985. MR 88g:20025
  • 7. M. R. Darafsheh and A. Iranmanesh, Computation of the character table of affine groups using Fischer matrices, London Mathematical Society Lecture Note Series 211, Vol. 1, C. M. Campbell et al., Cambridge University Press (1995), 131 - 137. MR 96j:20011
  • 8. B. Fischer, Finite Groups Generated by 3-Transpositions, Notes, Mathematics Institute, University of Warwick, 1970.
  • 9. B. Fischer, Clifford-matrices, Progr. Math. 95, Michler G. O. and Ringel C. M. (eds), Birkhauser, Basel (1991), 1 - 16. MR 92i:20012
  • 10. B. Fischer, Character tables of maximal subgroups of sporadic simple groups -III, Preprint.
  • 11. B. Fischer, unpublished manuscript (1985).
  • 12. P. X. Gallagher, Group characters and normal Hall subgroups, Nagoya Math. J. 21 (1962), 223 - 230. MR 26:240
  • 13. P. X. Gallagher, The number of conjugacy classes in a finite group, Math. Z. 118 (1970), 175 - 179. MR 43:2065
  • 14. D. Gorenstein, Finite Groups, Harper and Row Publishers, New York, 1968. MR 38:229
  • 15. D. F. Holt, A computer program for the calculation of a covering group of a finite group, J. Pure Applied Alg. 35 (1985), 287 - 295. MR 87i:20004
  • 16. I. M. Isaacs, Character Theory of Finite Groups, Academic Press, San Diego, 1976. MR 57:417
  • 17. C. Jansen, K. Lux, R. Parker and R. Wilson, An Atlas of Brauer Characters, London Mathematical Society Monographs New Series 11, Oxford University Press, Oxford, 1995. MR 96k:20016
  • 18. G. Karpilovsky, Group Representations: Introduction to Group Representations and Characters, Vol 1 Part B, North-Holland Mathematics Studies 175, Amsterdam, 1992. MR 93j:20001b
  • 19. R. J. List, On the characters of $2^{n - \epsilon}{.}S_n$, Arch. Math. 51 (1988), 118 - 124. MR 89i:20022
  • 20. R. J. List and I. M. I. Mahmoud, Fischer matrices for wreath products $G \; w \; S_n$, Arch. Math. 50 (1988), 394-401. MR 89e:20031
  • 21. J. Moori, On the Groups $G^+$ and $\bar{G}$ of the forms $2^{10}{:}M_{22}$ and $2^{10}{:} \bar{M}_{22}$, PhD thesis, University of Birmingham, 1975. MR 2001a:20027
  • 22. J. Moori and Z.E. Mpono, The Fischer-Clifford matrices of the group $2^6{:}SP_6(2)$, Quaestiones Math. 22 (1999), 257-298. MR 2000a:20013
  • 23. J. Moori and Z.E. Mpono, The centralizer of an involutory outer automorphism of $F_{22}$, Math. Japonica 49 (1999), 93 - 113. MR 2000a:20013
  • 24. J. Moori and Z.E. Mpono, Fischer-Clifford matrices and the character table of a maximal subgroup of $\bar{F_{22}}$, Intl. J. Maths. Game Theory, and Algebra 10 (2000), 1 - 12. MR 2001b:20023
  • 25. Z. E. Mpono, Fischer-Clifford Theory and Character Tables of Group Extensions, PhD thesis, University of Natal, Pietermaritzburg, 1998.
  • 26. H. Nagao and Y. Tsushima, Representations of Finite Groups, Academic Press, San Diego, 1987.
  • 27. R. B. Salleh, On the Construction of the Character Tables of Extension Groups, PhD thesis, University of Birmingham, 1982.
  • 28. U. Schiffer, Cliffordmatrizen, Diplomarbeit, Lehrstul D Fur Matematik, RWTH, Aachen, 1995.
  • 29. The GAP Group, GAP - Groups, Algorithms and Programming, Version 4.2 , Aachen, St Andrews, 2000, (http://www-gap.dcs.st-and.ac.uk/~gap).
  • 30. N. S. Whitley, Fischer Matrices and Character Tables of Group Extensions, MSc thesis, University of Natal, Pietermaritzburg, 1994.
  • 31. R. A. Wilson, The local subgroups of the Fischer groups, J. London. Math. Soc. (2) 36 (1987), 77 - 94. MR 88k:20037

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2000): 20C15, 20D08, 20E22

Retrieve articles in all journals with MSC (2000): 20C15, 20D08, 20E22


Additional Information

Faryad Ali
Affiliation: School of Mathematics, Statistics and I.T., University of Natal, Private Bag X 01, Scottsville, Pietermaritzburg 3209, South Africa

Jamshid Moori
Affiliation: School of Mathematics, Statistics and I.T., University of Natal, Private Bag X 01, Scottsville, Pietermaritzburg 3209, South Africa

DOI: https://doi.org/10.1090/S1088-4165-03-00175-4
Received by editor(s): August 29, 2002
Received by editor(s) in revised form: April 7, 2003
Published electronically: July 29, 2003
Additional Notes: The first author was supported by a postgraduate bursary from the NRF(SA)
The second author was supported by a research grant from University of Natal and NRF(SA)
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society